Help with medications!

Discussion in 'General Parenting' started by tandcg, Nov 19, 2009.

  1. tandcg

    tandcg New Member

    My 14 year old son was diagnosed last year with Bipolar, ADHD, and ODD.

    We've been messing with medications for a year now, with the plan to get his moods stabilized first before worrying about his ability to focus.

    He was doing pretty good with a combination of depakote and abilify, so over the last month or so, we decided to experiment with a low dose of Concerta.
    (He started at 18 mg, then went to 27 mg, and is supposed to be jumping again to 36 mg.)

    At first I thought the Concerta was helping, since he seemed to have more energy during the day. But now my gut is telling me something different... I think I'm beginning to see mood changes again, but I'm having a hard time figuring out if it's the ODD behavior and not because of the stimulant.

    Has anyone tried mixing stimulants with depakote and/or abilify with a negative outcome? What kinds of symptoms did you see? Are there any medication combinations for this diagnosis that are working for anyone?

  2. flutterby

    flutterby Fly away!

    Stimulants often don't work well with bipolar patients.

    Smallworld is more knowledgeable about this and I'm sure she'll be along in the morning.
  3. timer lady

    timer lady Queen of Hearts

    After the tweedles were diagnosis'd with bipolar the stimulants went away. With my "little wonders" it's more their PTSD interfering with the attention issues rather than ADHD.

    Mostly we are using life skills to help kt & wm learn to expand their attention because the stims send them over the edge - simply not worth it.
  4. smallworld

    smallworld Moderator

    You might want to take a look at the Treatment Guidelines for treating depression and mania in pediatric patients on the Child and Adolescent Bipolar Foundation website. These guidelines, which are based on clinical literature and were formulated by a consensus group of child and adolescent psychiatrists, can be found at this link:

    Some kids with BiPolar (BP) can handle low doses of stimulants once their moods are stabilized; others can't. Stimulants are problematic in that they can exacerbate pre-existing anxiety, cause depression over time and cause rebound (mostly irritable mood) when they wear off in the afternoon or early evening.

    My own son has down well with Wellbutrin XL, a stimulatory antidepressant that is the least likely of all antidepressants to cause mania in BiPolar (BP) patients and is used off-label for ADHD symptoms. Unlike stimulants, antidepressants are not in and out of the system every day so there is no rebound. You might want to ask your son's psychiatrist about Wellbutrin.

    Does your son seem more depressed on Depakote? The problem with Depakote is that it works so well on mania that it can push the patient down into depression. If that is the case, you might want to look into switching to or augmenting with the mood stabilizer Lamictal.

    How much Abilify is your son taking? Because it increases dopamine in certain parts of the brain that affect memory and attention, Abilify is sometimes used in low doses to help BiPolar (BP) patients with ADHD-like symptoms. Our psychiatrists have mentioned it as a possible option for our son, who began to struggle with academics at his Residential Treatment Center (RTC) once his Seroquel was weaned (Seroquel also affects dopamine, and we've long thought that J has ADHD, but stimulants affect his mood negatively). So I'm wondering if you're now seeing problems because the dopamine level is getting too high from Abiliy plus Concerta.

    Just my thoughts this morning.
  5. SomewhereOutThere

    SomewhereOutThere Well-Known Member

    Concerta is speed. I took Ritalin and quit because it acted like speed with me and made me very depressed when it wore off. Some people with bipolar can not take stimulants. In fact, if it were my kid, I wouldn't even dabble with stimulants with a bipolar kid.